MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, k-wires and their following screws were placed in the patient's spine in a different position than desired with navigation involved, although according to the hospital (clinician, physician): the deviation of the spine placements with navigation was detected by the surgeon before finalizing the surgery with radiographic control, and the placements were corrected to their intended positions under fluoroscopic guidance at the very same surgery.The final outcome of the surgery was successful as intended, with the placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.60min.There were further no remedial actions for the patient necessary, done or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the four spine k-wires placed bilateral in vertebrae l4 and l5 with the aid of navigation, and two of their following spine screws, deviating by ca.5mm shifted caudal, is: a movement / shift of the navigation reference array during the procedure in relation to the patient anatomy, due to an insufficient rigid fixation of the schanz pins in the patient's bone by the user holding the array.Image data provided by the hospital for this surgery show the pins fixating the navigation reference array to the patient's bone anatomy (pelvis) had shifted during the time the surgeon was creating the affected pilot holes and placing the k-wires into the spine.This patient has osteoporosis as per the surgeon, impacting the bone quality and reducing the stability of the pins in the pelvic bone.This reduced stability of the reference array fixation led to an inadvertent shift of the array due to any forces applied to the patient during the surgery after the registration scan.As per the log files provided of this surgery, the navigation software displayed navigation reference array movement warnings to the user during the surgery, indicating the occurrence of array movement at this surgery, with the following navigation accuracy check of the pilot holes the user apparently did not detect the resulting display deviation.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked for position visualization, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, the resulting deviation between the actual patient anatomy locations during the placements and the registered pre-placement patient image scan displayed by the navigation was not recognized by the user with the necessary navigation accuracy verification of the registration, after draping, and throughout the surgery before and during performing significant invasive actions with the aid of navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery on the lumbarsacral spine for a fusion of vertebrae l4 to s1, due to intervertebral osteochondrosis in the l4-s1 segments, with intended placement of 6 spine screws bilateral l4-s1 for fixation, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 1.5.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array to the right pelvic crest, on 2 schanz pins placed into the pelvic bone.Acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.Accepted the accuracy to proceed with navigation.Starting with left l4, used the navigated drill guide 3.2mm with instrument position display on the patient scan to check the navigation accuracy and to create the pilot hole in the vertebra by drilling through the navigated drill guide.After creating 4 pilot holes with this navigated method bilateral in vertebrae l4 and l5, re-checked the accuracy of the pilot holes with the navigated pointer and inserted k-wires into the pilot holes.Placed 2 of the spine screws with a not navigated non-brainlab screwdriver, with the screws following the k-wires inside the pilot holes.Performed a radiographic control (fluoro x-ray shots) and determined that the 4 k-wires, and the 2 their following screws, placed so far deviated from their intended positions by ca.5mm shifted caudal.Decided to remove these spine placements, and corrected them under fluoroscopic guidance to their desired positions.For the remaining placements, continued and completed the surgery under fluoroscopic guidance successfully as intended and closed the patient.According to the hospital (clinician, physician): the deviation of the spine placements with navigation was detected by the surgeon before finalizing the surgery with radiographic control, and the placements were corrected to their intended positions under fluoroscopic guidance at the very same surgery.The final outcome of the surgery was successful as intended, with the placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.60min.There were further no remedial actions for the patient necessary, done or planned.Hospitalization was also not prolonged.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key18501926
Report Number8043933-2024-00002
Device Sequence Number7811561
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26784
Device Lot NumberSW V. 1.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/18/2023
Initial Report FDA Received Date01/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown